FDA warns some ADHD medications may cause long-lasting, painful erections

A bottle of Ritalin sits on the counter of the Post Haste Pharmacy And Surgical Store on June 16, 2003 in Hollywood, Fla. Joe Raedle/Getty Images

Medications used to treat attention deficit hyperactivity disorder (ADHD) that contain methylphenidate may cause long-lasting and potentially painful erections, the Food and Drug Administration (FDA) warned Tuesday.

Methylphenidate treatments, which include Concerta, Methylin, Ritalin, Equasym XL, are a class of psychostiumulant drugs that affect the central nervous system.

For patients that use these treatments, the prolonged erections, known as priapism, occur when blood flow gets stuck in the penis.

While the side effect of extended erections is rare, the FDA is updating the drug's labels and patient medication guides to alert users to this potential side effect.

A total number of 15 cases were reported from 1997 to 2012. The average patient who experienced the erections was 12.5 years old out of a subject pool which ranged from 8 to 33 years old.

Some patients experienced the erections after their dosage was increased, but others had them when they stopped taking the treatment. Two of the patients needed surgery to reduce their erections.

Strattera (atomoxetine), another ADHD medication, has also been known to cause long-term erections. The condition occurs more commonly in patients who take atomoxetine compared to those who take methylphenidate, but exact rates are unknown.

"Although the effect is rare, the warning will at least draw attention to the potentially dangerous connection, not only in light of improved recognition and diagnosing of ADHD, but also in the misuse/abuse of those stimulant drugs," Victoria Richards, an associate professor of medical sciences at Quinnipiac University in North Haven, Conn., explained to HealthDay.

Comments

Watch CBSN Live

Watch CBS News anytime, anywhere with the new 24/7 digital news network. Stream CBSN live or on demand for FREE on your TV, computer, tablet, or smartphone.